Tactile Hallucinations or Something Else?

By Kristina Randle, Ph.D., LCSW

About five years ago I was being treated for schizophrenia, other secondary functional psychosis, anxities, and ADHD. A little longer than a year ago my neurologist suggested I stop taking my meds, which I did. After about five months, the medicine finally got out of my system with no problems. My current therapist and I had decided that I should go back on my adderall which has helped tremendously (I have been on now for nine months). But I have always had episodes where I feel like I am having deja vu and it freaks me out. I also have these “reactions” when I am doing things like walking (excersing) down the street with a friend and all of the sudden, with no thing really setting it off, I will sharply gasp and hide/crouch behind the person I am around. My eyes get real wide and my eyebrows practically touch my hairline. Sometimes I will pull back whoever I am with like you would a child who is danger of something. I get some very strange looks from people and I usually make up all kinds of stories so that it will take attention off of the embarssing moment. I feel complete horror like I’m in danger but there is nothing around that threatens me. I also have these other times where I feel like the ground is going out from me, sort of, and I have to grab onto to whatever is near me because I guess I believe I am going to fall. It has gotten to where it doesn’t bother me anymore in the sense that it doesn’t bother me after it’s done with. It’s not a panic attack because I know what those are like and this is only for an instant and I feel complete and utter fear. I cannot even control my body as it is moving for protection before I even know what’s going on. Are these symptoms of tactile hallucinations other than visual/auditory? I would think if that were the case I would have been aware of what I saw or heard/felt or whatever.

I appreciate your feedback as I don’t get to see my therapist for a while. I think she was thinking the deja vu intense feelings were tactile problems but she said the other episodes were something else but did not elaborate. Thank you so very much.

A. It is difficult to understand the true source of your experiences. I agree with you. I do not think you are having panic attacks. It may be paranoia. You become very frightened and hide because you fear danger. Paranoia would be consistent with a history of schizophrenia. The classic symptoms of schizophrenia are beliefs that have no basis in reality.

I also do not believe that what you have described are tactile hallucinations. Examples of tactile hallucinations would be feeling that bugs were crawling under your skin or believing that you were touched. The standard definition of a hallucination is to perceive something that does not exist. That general definition seems to match your experience.

With regard to the déjà vu experience, it is also difficult to categorize as a particular type of hallucination. Déjà vu is the feeling that you have experienced or witnessed a particular situation previously. That general description is not consistent with tactile hallucinations. The experience of déjà vu has significance in the field of neurology. Some research has shown that déjà vu experiences are associated with temporal lobe epilepsy.

There is one other noteworthy aspect of your question. You are taking Adderall. Adderall is a stimulant drug. You believe that it is helping you but if you are experiencing a relapse of schizophrenia it is possible Adderall is contributing to your symptoms.

My recommendation is that you should be evaluated by a physician, preferably a psychiatrist. He or she could determine if Adderall is the right medication for you. He or she may also be able to verify whether you are having a psychotic episode.

You may also want to consider seeing a neurologist (preferably not the same one as before). He or she may have insight into why you may be experiencing feelings of déjà vu. I’m not certain why your former neurologist advised you to stop taking your psychiatric medication. It’s generally not recommended that an individual with schizophrenia stop taking medicine. That doesn’t mean that his recommendation was incorrect but it is unusual. Lastly, you stated that you are currently in treatment with a therapist. That’s very good. He or she may be able to refer you to a psychiatrist or a neurologist.

I am sorry that I was unable to give you definitive answers. I hope you’re able to find the help that you need. Thanks for your question.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 22 Mar 2010

APA Reference
Randle, K. (2010). Tactile Hallucinations or Something Else?. Psych Central. Retrieved on July 28, 2014, from http://psychcentral.com/ask-the-therapist/2010/03/22/tactile-hallucinations-or-something-else/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 14258
Join Us Now!